Tuesday, July 10, 2012

Chemo Teaching

So, as it turns out, pumping a toxin into your body with the sole intent of killing every cell possible while somehow remaining alive - is pretty scary.   

Go figure, right?

I mean, it's not as though I'm not familiar with the concept.  I am. In fact, I've administered chemo to many patients, cared for them through bad reactions and post chemo complications.  I've read the books, received the training and know the statistics. 

But I don't know if you can ever really be prepared when it's you in that chair instead of them. 

The chemo regimen that I will be receiving is CTH which stands for the three drugs I will be receiving:  Carboplatin, Taxotere and Herceptin.  I will receive one 4-6 hour IV infusion every three weeks for 18 weeks. After that I will continue to receive Herceptin alone once every three weeks for a total of one year. This is the medical equivalent of "Shock and Awe" - it's also a standard regimen for HER2 + tumors which tend to be more aggressive and have a high recurrence rate.  

Without getting too "science-y" on you, cancer cells multiply more quickly than normal body cells and each of these drugs uses a different mechanism to attack rapidly dividing cells.  Unfortunately there are other cells - such as hair - which divide rapidly as well and are casualties in the attack.  The idea is that there may be renegade cancer cells that may have made a run for it and are floating around in my body undetected and just waiting to attack. (A little like terrorists except they really do have weapons of mass destruction - at least as far as my body is concerned).  This is why, even though I've already had a bilateral mastectomy and several lymph nodes removed (thus physically removing all of the known cancer sites), I still have to go through chemotherapy AND radiation. 

This is sort of how I picture the renegade cancer cells we are attacking with chemo. (Of note, this is what popped up when I googled "terrorist" - which, in the process probably landed me on some sort of watch group.  It's a terrorist inspired hoodie! Really?  Are there people who actually buy these things?  Never mind.  I don't want to know.)

In addition to this chemo regimen I am also participating in a trial study for the test drug Trastuzamab. This is a double blind study so I (and my physician) won't know until years later if I actually received the medication.  But, it's shown great promise in decreasing breast cancer recurrence rates for people who have metastatic disease - and the only way I could even have a chance of receiving it.  This study will test whether Trastuzamab works for people with not as advanced cancer (a group I am happy to be lumped into).  Trastuzamab works in a similar fashion as Herceptin, has similar side effects and will be administered for the same length of time.  And, even if I don't end up receiving the drug, if it means I can help with the study - and possibly increase someone's odds in the future- I am happy to do so.

The first couple of days after chemo infusion I will probably feel pretty crummy - with flu-like symptoms - and the most dangerous time period will be about 10 days later when my immune system takes the biggest hit. By the third week I will start to feel a little better - and then it starts over again.  Each round I will probably feel a little weaker, a little more tired because it takes 90 days for red blood cells (the oxygen carrying component of the blood) to reproduce and we will be killing them off faster than my body can reproduce them - so I'll be anemic. 

And then there are the side effects.

Besides the basics - nausea, vomiting, fatigue, hair loss, mouth sores and low blood counts - here were a few of my personal favorites:

I may have nail "changes".  Toenails and fingernails may become discolored and fall off.  They "generally" grow back.

I will probably have some degree of fluid retention and swelling of the ankles or abdomen.

I may have peripheral neuropathy - numbness and tingling in my extremities and difficulty walking. Ototoxicity (hearing loss), Nephrotoxicity (kidney failure) are also risks.

There is also enough risk of heart failure/damage that I am being monitored closely by Echo and EKG's.

Ok.  I am fully aware that everything - and I do mean EVERYTHING - has side effects.  Read the insert of a standard bottle of multivitamins and you will find side effects ranging from nausea to anaphylaxis.  But this is an entirely different animal.  To agree to treatment I not only had to have a specific "chemo training" session but also sign a form which basically read "THOU SHALL NOT BECOME PREGNANT" as well as a waiver which stated my understanding of the gravity of the treatment and the risks involved. There was also something about there being no guarantee this will work.

Included in the training session was a laundry list of how to keep my family and others safe around me while I receive chemo - double flush toilets, wash my clothing separately, don't let anyone in contact with any of my bodily fluids - no kissing, sharing cups and if I want have sex we have to use a condom (to protect him from me!).

In other words - I'm going to be toxic (and we're not talking bad Brittany Spears songs here).

But here's what I've learned:  There is nothing scarier than the unknown.   With each step along the way - every scan, lab and surgery there has been a terrifying grey area where I just didn't know what I was up against.  Every challenge became easier once I stepped through the threshold and just did it.  I know chemo will be the same.  I may experience every side effect in the book and end up painting the tips of my fingers pink to hide the fact that I just tossed my last nail in the garbage - or I may feel nothing at all and my biggest concern will be which SPF to use on my shiny dome.

Either way, it's time to get started.  Shock and awe, baby.  Shock and awe.